Thank you for asking your query at DoctorSpring.
Your description of the symptoms and the picture are suggestive of Raynaud's Phenomenon. In Raynaud's Phenomenon, the skin may then become a purplish-blue color (called acrocyanosis), caused by low oxygen levels in the blood. When the vessel recovers, it dilates, allowing blood flow to resume; the skin may become very pink or red.
In real practice this typical blue-red pattern may not occur. Considering her age and the symptom relationship with temperature changes my probable diagnosis would be Raynaud's.
Raynaud's Phenomenon is the name for the group of symptoms.
This can be due to
1. Raynaud's Syndrome - Cause not known, occurs most commonly in females of age 15-35
2. Raynaud's Disease - This group of symptoms (Raynaud's Phenomenon) occurring due to some diseases likes SLE, Scleroderma
Its likely that she has Raynaud's Syndrome (1). The fact that Thyroid and Autoimmune problems has been ruled out, her age etc support the diagnosis. I hope you would understand that coming to conclusive diagnosis without clinical examination is difficult, but I am giving my opinion with the available information so that it will be help to you.
One more thing. Niacin can cause fast heart rate (tachycardia). You may want to stop the drug with consultation with your Doctor and see whether it settles rate. A high heart rate is occasionally seen in Raynaud's because the heart tried a little hard to pump the blood due to vasodilation. The Doctor may suggest alternate medication if required.
Long term side effects like permanent discoloration, gangrene of toes and infections can occur only if the feet and hands are not taken care of properly. But you need not be worried about this and with proper care she will be alright. And once she grows up chances are that the severity may come down. I am pasting some tips for Raynaud's care below from my clinical reference portal. Hope this will help you.
By taking some simple steps, you can reduce the frequency of RP attacks. A medicine might also be used to help control the symptoms.
- Avoid sudden cold exposure — Use strategies to keep the whole body warm and avoid rapidly shifting temperature, cold breezes, and damp cold conditions. These include dressing warmly, wearing layer clothing such as thermal underwear, donning a hat, and using mittens or gloves.
- Help end an attack — Methods include placing the hands under warm water or in a warm place (such as in the armpits), or rotating the arms in a whirling windmill pattern.
- Avoid smoking — The nicotine and other chemicals in cigarettes cause the blood vessels to constrict and can aggravate RP. (See "Patient information: Quitting smoking".)
- Avoid medications that cause vasoconstriction — Such medications include decongestants containing phenylephrine or pseudoephedrine, other amphetamines, diet pills, some migraine remedies containing ergotamine, and herbs containing ephedra.
- Reduce stress and use relaxation techniques to reduce anxiety
- Avoidance of cold exposure, especially sudden changes such as walking into the frozen food section of a grocery store
- Use of strategies to keep the whole body warm, including dressing warmly (eg, with thermal underwear and heat conserving hat)
- Keeping digits of the hands and feet warm (eg, winter gloves, chemical hand warmers, and heavy wool stockings).
- Knowledge of methods to help terminate an attack of RP. These include placing the hands under warm water or in a warm place (such as the axilla), or rotating arms in a whirling or windmill pattern. Rubbing the hands together can help.
- Avoidance of rapidly changing temperatures, such as quickly moving from a hot environment (90º F) into an air-conditioned room (70º F); sitting motionless in cool breezes, or humid cold air is also recommended.
- Avoidance of smoking is recommended since regular smokers are sensitized to the vasoconstrictive properties of cigarettes; the response in patients with RP does not appear to be different from that in normals . Avoiding second hand smoke is prudent.
- Avoidance of sympathomimetic drugs (such as decongestants, amphetamines, diet pills, herbs containing ephedra) is generally recommended, but studies of the true impact of over-the-counter preparations (such as cold medications) have not yet been performed.
- Avoidance of some of the medications used for migraine headaches, including serotonin agonists, such as sumatriptan, or caffeine plus ergotamine.
- Discontinuing caffeine-containing beverages has also been recommended, but xanthines transiently reduce peripheral vascular resistance.
- All patients with RP should avoid repeated trauma to the fingertips, and patients with vibration-induced RP should avoid use of vibrating tools.
- Emotional stress should be controlled because the thermoregulatory vessels are constricted by increased sympathetic tone. Stress plus cold exposure is an especially potent trigger for RP.
Keep a watch on any unusual symptoms and review with the Doctor periodically.
Hope this helps, Wishing you the best.